Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


heart disease????
Dec 7, 2003

I recently saw on the T.V news about antiviral drugs and how they are related to heart disease, what is the probability that someone can have heart problems?

Response from Dr. Young

The issue with heart disease and HIV and/or HIV medications is quite controversial.

Suffice to say that we do know that some HIV medications can cause elevations in cholesterol and triglycerides (chemicals related to increased heart disease risk)-- these meds include most protease inhibitors (with the exception of atazanavir) and to a lesser degree, efavirenz and stavudine.

The degree to which these elevations are the direct cause of increased risk of heart disease in our community is less clear. Some studies show increased risk and others don't-- differences in the frequency of other heart disease risk factors likely affect these rates.

My take is that there are multiple factors that increase heart disease risk- these include drug-related increases in cholesterol, but also include other modifiable factors, like diet, exercise, blood pressure, diabetes and (yes) tobacco use. Indeed, reduction in tobacco consumption can cause a reduction of risk that is equal or greater than that associated with reduction in cholesterol-- meaning to me that considerable focus should be directed to tobacco as much as "blaming" HIV medications in this risk. BY



Previous
VAccinated for Hep,
Next
Can a decline in CD4 cont be stopped?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement